Alert archive / Connecticut / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS New York, NY

June 30, 2003Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jun 30, 2003, 4:15 PM EDT for Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2003, 4:15 PM EDT (20:15 UTC)
Expired
Jun 30, 2003, 5:00 PM EDT
In force
45 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 69 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS51 KOKX 302015
SVROKX
CTC007-009-302100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
415 PM EDT MON JUN 30 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT
  NORTHEAST NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT

* UNTIL 500 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF CHESHIRE...MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERIDEN AROUND 425 PM
  MIDDLETOWN AND MIDDLEFIELD AROUND 440 PM
  PORTLAND AND CROMWELL AROUND 445 PM
  EAST HAMPTON AROUND 500 PM

THE MAIN THREAT FROM THIS STORM WILL BE LARGE HAIL AND DAMAGING 
WINDS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4165 7305 4147 7304 4144 7235 4169 7235

SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:00 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 30, 4:00 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
400 PM EDT MON JUN 30 2003

.SHORT RANGE...ISOLATED SEVERE WEATHER IS POSSIBLE DURING THE NEXT
FEW HOURS...MAINLY FOR HAIL. OKX RADAR MEASURED A VIL TO 54 FOR THE
TSTM CLUSTER THAT PASSED OVER THE NORTH FORK OF LONG ISLAND.
MATTITUCK PD REPORTED GOLF BALL SIZE HAIL. WE HAVE ISSUED A FEW
WARNINGS AND SEVERAL STATEMENTS FOR SCT TSTMS THAT PRODUCED LARGE
HAIL AND TORRENTIAL RAIN DURING THE PAST FEW HOURS. CONVECTION WILL
END LATER THIS EVENING AS THE COLD FRONT MOVES EAST OF THE REGION.
PATCHY RADIATIONAL FOG WILL FORM OVER AREAS...MAINLY SUFFOLK
COUNTY...WHERE SIGNIFICANT RAIN OCCURRED THIS AFTERNOON.

&&

.MID RANGE...I ADDED A CHC OF SHOWERS AND TSTMS THU AFTERNOON AND
NIGHT...ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM BILL. THE
LATEST MODEL GUIDANCE INDICATES THAT THE LOCAL AREA WILL BE ALONG
THE NORTHERN FRINGE OF THE RAIN FIELD AS IT DEPARTS THE MID ATLANTIC
COAST. IF THE JET STREAM MIGRATES FURTHER NORTH THAN
INDICATED...ALLOWING THE UPSTREAM RIDGE TO FLATTEN AND LIFT...MORE
RAINFALL IS POSSIBLE ASSOCIATED WITH BILL/S REMNANTS.

&&

.LONG RANGE...A SLIGHT CHC OF AFTERNOON/EVE TSTMS WAS ADDED FOR SAT
AFTERNOON AND EVE AS THE AREA REMAINS UNDER A MOIST UNSTABLE
ENVIRONMENT. A CHC OF TSTMS WAS ADDED FOR LATE SUNDAY...AS ANOTHER
COLD FRONT APPROACHED FROM THE NORTH.

&&

.AVIATION...MAINLY VFR CIGS...EXCEPT OCCASIONAL MVFR VIS AND CIGS IN
SCT CONVECTION THRU 23Z.

&&

.MARINE...WINDS AND SEAS ARE FORECAST TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGH THE END OF THE WEEK.

&&

OKX TEAM
PUBLIC/GRIDS...GC
AVIATION/MARINE...DW
STATEMENTS/OBSERVATIONS...NV

.OKX CURRENT WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

GC
Hazardous weather outlook, Jun 30, 4:00 AM EDT, 12 hours 15 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-010930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
400 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 30, 1:00 PM EDT, 3 hours 15 minutes before
NJZ002-NYZ067-069-070-301800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
100 PM EDT MON JUN 30 2003

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER HEWITT...MOVING EAST AT 30
MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...

RINGWOOD...GREENWOOD LAKE...STONETOWN...WANAQUE AROUND 100 PM...
SLOATSBURG AROUND 110 PM...

PEOPLE IN WESTERN PASSAIC AND EXTREME WESTERN BERGEN COUNTIES IN NEW
JERSEY...AND ROCKLAND AND NORTHERN WESTCHESTER COUNTIES IN NEW YORK
ARE URGED TO SEEK SHELTER AS HEAVY RAINFALL OF UP TO ONE INCH AN
HOUR...HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS UP TO 50
MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS.

HEAVY RAINS FROM THIS THUNDERSTORM MAY FLOOD LOW LYING AND POOR
DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS.

GC

Nearby

Severe Thunderstorm Warnings in Connecticut, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.